Wednesday, June 25, 2014

Serotonin syndrome

Here is a review from BMJ.

Points of interest from the review:

SS has a wide spectrum of severity.
At the mild end the patient may only exhibit increased reflexes, mild hyperextitability and nausea.

Severe SS is usually (but not always) confined to cases in which a MAO inhibitor is used in combination with another serotonergic drug.
This may occur even when both are administered in “therapeutic” doses.

Moderate toxicity can occur with a variety of drug classes and sometimes with a single serotonergic agent.

It has been estimated that 15% of SSRI overdoses will lead to SS (moderate severity).

Some psychiatric drugs are serotonin antagonists and would not increase the risk of SS.

The list of drugs is long.
It is accessible in the article.

Remember the triad: CNS excitation (neuromuscular manifestations), altered mental status and autonomic excitation (including in some cases hyperthermia).

Ocular clonus is a frequently cited manifestation.
I always found this a little confusing because I could never find a satisfactory explanation of how this differs from nystagmus. But the review contains a link to this Wiki Tox page which has a good explanation and some videos.

No comments: